Mississippi, 2004

Tornado and Hail in Mississippi, May 1, 2004

May 1, 2004 · NWS LIX · 3 events in 2 counties and zones

1 thunderstorm wind, 1 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 1, 2:07 PM CST, 39 minutes earlier.

Area forecast discussion, May 1, 2:07 PM CST, 39 minutes before
AREA FORECAST DISCUSSION...UPDATED WATCHES
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
307 PM CDT SAT MAY 1 2004

.DISCUSSION...MODELS IN FAIR AGREEMENT WITH ETA SHOWING A BIT FASTER
MOVEMENT ON THE FRONT THAN THE AVN. THE AVN INITIALIZED BETTER AT 500MB
LEVEL THAN ETA. WILL GO WITH SLOWER MOVEMENT ON SYSTEM...ABOUT 2
HOURS.
NO SIGNIFICANT CONVECTION IN SOUTHEAST LA THIS MORNING. AIRMASS IS
WARMING AND DE-STABILIZING WITH LIS OF -6 TO -8. VAD WINDS AT 850
LEVEL HAVE INCREASED TO 35KT. SATELLITE AND RADAR SHOW SQUALL LINE
CONTINUING TO HOLD UP AS IT TRAVERSES EASTWARD. EXPECT CONVECTION
WILL INITIATE IN THE WESTERN PORTION OF OUR CWA BY 2 PM AND OVER
SOUTHEASTERN LA AFTER 4 PM. GULF INFLUX SHOULD INCREASE PRECIPITABLE
WATER FROM 1.30 AT 12Z TO ABOUT 1.8 INCHES BY 00Z TONIGHT. THIS WILL
BE SUFFICIENT FOR QPF VALUES OF 1 TO 2 INCHES THIS EVENING
OVER MOST OF THE CWA EXCEPT FOR SOUTH MS COUNTIES. THEY SHOULD
RECEIVE BEST CHANCE FOR HEAVY RAINFALL FROM 04 TO 12Z. THE FLOOD
WATCH WILL BE MAINTAINED THRU 9 PM TONIGHT AND MAY NEED EXTENDING LATER
IF THE CONVECTION MAINTAINS ITSELF.

SURFACE FRONT FINALLY MOVES OUT OF COASTAL WATERS SUNDAY NIGHT WITH
CLEARING A COOLER WEATHER FOR A COUPLE OF DAYS. NO RAIN EXPECTED
AFTER MONDAY THRU NEXT WEEK.
IN THE MARINE ZONES...SMALL CRAFT ADZY WINDS EXPECTED FOR SUNDAY
NIGHT AND MONDAY.

&&

.PRELIMINARY POINT TEMP/POPS...
MCB 59 72 47 76 / 80 20 00 00
BTR 60 72 48 77 / 80 20 00 00
MSY 64 74 56 77 / 80 50 00 00
GPT 64 74 50 75 / 70 70 10 00
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FFA LAZ034>040-046>050-056>070.
MS...FFA MSZ068>071-077-080.
SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVZY KPQL TO ATCHAFALAYA
RVR FOR SUNDAY.

&&
Hazardous weather outlook, May 1, 4:50 AM CST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
550 AM CDT SAT MAY 1 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-011600-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-
ST JAMES-ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
550 AM CDT SAT MAY 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

...A FLOOD WATCH IS IN EFFECT FOR MOST OF THE OUTLOOK AREA...

.DAY ONE...TODAY AND TONIGHT

.FLOODING...A FLOOD WATCH IS IN EFFECT FOR ALL OF EAST-CENTRAL AND
SOUTHEAST LOUISIANA...AND COASTAL MISSISSIPPI INCLUDING PEARL RIVER
COUNTY. PARTS OF THE AREA...MAINLY SOUTH OF NEW ORLEANS...HAVE
ALREADY RECEIVED WELL OVER 5 INCHES OF RAINFALL WITH REMAINING AREAS
RECEIVING AROUND 1 TO 3 INCHES. ADDITIONAL RAINFALL AMOUNTS AROUND 2
TO 4 INCHES ARE POSSIBLE LATER TODAY IN THE WATCH AREA WITH LOCALLY
HIGHER AMOUNTS ALSO POSSIBLE.

.THUNDERSTORMS...NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE OUTLOOK AREA THROUGH TONIGHT ALONG AND WELL AHEAD OF AN
APPROACHING COLD FRONT. THERE IS A SLIGHT RISK FOR ISOLATED SEVERE
STORMS MAINLY ALONG THE FRONTS PATCH. HAIL...DAMAGING WIND GUSTS
AND WEAK SHORT-LIVED TORNADOES ARE POSSIBLE WITH ANY SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

.MARINE HAZARDS...SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO
DEVELOP ON SUNDAY AND CONTINUE INTO MONDAY AS THE COLD FRONT MOVES
EAST OF THE AREA AND OFFSHORE FLOW INCREASES. WINDS AND SEAS ARE
EXPECTED TO DIMINISH BY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME. HOWEVER...EMERGENCY MANAGEMENT...FIRST
RESPONSE AGENCIES AND STORM SPOTTERS ARE URGED TO REPORT ANY SEVERE
WEATHER OR FLOODING PROMPTLY TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, May 1, 1:29 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
229 PM CDT SAT MAY 1 2004

LAZ035-036-MSZ068-069-012000-
AMITE-EAST FELICIANA-WEST FELICIANA-WILKINSON-
229 PM CDT SAT MAY 1 2004

...STRONG THUNDERSTORMS ARE DETECTED IN EXTREME SOUTHWEST
MISSISSIPPI AND ADJACENT EAST CENTRAL LOUISIANA...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
TWO STRONG THUNDERSTORMS...ONE NEAR ST. FRANCISVILLE LOUISIANA...
AND THE SECOND LOCATED JUST SOUTHWEST OF CENTREVILLE MISSISSIPPI.
MOVEMENT OF THE THUNDERSTORMS WAS NORTHEAST AT 30 MPH. AREAS FROM
NEAR JACKSON AND NORWOOD LOUISIANA TO CENTREVILLE AND GLOSTER
MISSISSIPPI CAN EXPECT WIND GUSTS AS HIGH AS 45 MPH ALONG WITH PEA
TO MARBLE SIZE HAIL.

SEEK SAFE SHELTER UNTIL THESE STORMS PASS.

22

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Pike

When
May 1, 2:46 PM CST
Where
Pike County, 2 mi SE of Mc Comb
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
31.233, -90.450

Several trees were blown down, and the roof of mobile home and nearby building received wind damge.

Hail, Pike

When
May 1, 2:55 PM CST
Where
Pike County, 5 mi SE of Mc Comb
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.200, -90.400

Tornado, Walthall

When
May 1, 3:03 PM CST to 3:08 PM CST
Where
Walthall County, 3 mi NNW of Enon
Rating
F1
Path length
3 mi
Path width
40 yd
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
31.333, -90.250

A tornado touched down along an intermittent path in extreme northern Walthall County. Numerous trees were downed or their main trunks snapped. Several buildings and mobile homes were damaged by wind or fallen trees. The tornado continued to move northeast in Lawrence County in southern Mississippi. See additonal information in Storm Data entries from the National Weather Service - Jackson, Mississippi.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyThe tornado archive for Mississippi, 2004Warnings in Mississippi, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397673, 5397674, 5397675.